Iowa, 2013Hail and Damaging Winds in Iowa, September 19, 2013
September 19, 2013 · NWS DMX · 65 events in 11 counties and zones
A cold front moved into northwest Iowa during the day on the 19th. The front reached southeast Iowa after midnight.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.1 million
- Crop damage
- $195,000
- Events
- 65
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into northwest Iowa during the day on the 19th. The front reached southeast Iowa after midnight. The atmosphere was unstable ahead of the front with temperatures warming into the mid 80s to around 90, and surface dewpoint readings in the upper 60s to low 70s. CAPE increased to over 2000 J/kg. Downdraft CAPE was in excess of 1000 J/kg. The freezing level was quite high, around 15,000 feet. Available CAPE in the -10 to -30 C layer of the atmosphere was in the 500 to 800 J/kg range. Precipitable water was around 1.8 inches. Adequate shear was available with the effective shear in the 35 to 45 kt range. A line of thunderstorms developed ahead of the cold front. The storms became severe by the mid afternoon hours. The severe period lasted for about 2 1/2 hours in the Des Moines CWA with the most of the severe weather in a band extending from south of Waterloo, through Des Moines, into the southwest corner of the state. The predominant mode of severe weather was in the form of high winds. Numerous reports of high winds were received with wind speeds of 60 to 80 MPH. In the Des Moines metropolitan area, 40,000 customers were reportedly out of power at the peak of the storm. After 12 hours, nearly one quarter of those still remained without power. Tree and power line damage was widespread along the line. Scattered roof damage was reported in the Des Moines metropolitan area as well. A semi truck was blown over on Highway 169 north of Tingley in Ringgold County. Spotty hail was reported, mainly in Dallas, Polk, and Marion Counties. The largest hail was in Marion County with a report of golf ball size hail in Pleasantville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 19, 11:49 AM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Sep 19, 11:49 AM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1249 PM CDT THU SEP 19 2013
...UPDATED AVIATION DISCUSSION...
.SHORT TERM.../TODAY /...
ISSUED AT 330 AM CDT THU SEP 19 2013
SCATTERED EARLY MORNING PRECIPITATION ACROSS THE EAST HAS FORMED
ALONG NOSE OF LLJ AND EDGE OF CAP. THIS WILL CONTINUE THROUGH THE
EARLY MORNING HOURS...THOUGH WILL START TO WEAKEN TOWARDS 12Z.
COMPLEX FORECAST FOR TODAY WITH FROPA EXPECTED TO BRING SHOWERS AND
THUNDERSTORMS TO MUCH OF THE AREA. BOUNDARY IS CURRENTLY LOCATED
FROM WEST CENTRAL MN INTO NORTH EASTERN NE. THIS HAS MOVED LITTLE
OVERNIGHT...AND WILL DROP SE ACROSS IOWA TODAY. HOWEVER...MODELS
STILL HAVE SOME DISAGREEMENT ON TIMING OF FRONTAL BOUNDARY AND
TIMING WILL HAVE LARGE IMPACT ON PRECIPITATION CHANCES AS WELL AS
TEMPERATURES. HAVE KEPT FRONT PROGRESSIVE...WITH BOUNDARY THROUGH
CENTRAL IOWA THIS AFTERNOON...HOWEVER MODELS CONTINUE TO SLOW
PROGRESSION. BEST CHANCES FOR PRECIPITATION WILL BE ACROSS THE SOUTH
AND EAST WITH AFTERNOON HEATING AS FRONT APPROACHES. ONGOING
PRECIPITATION BEHIND BOUNDARY WILL LIKELY PUSH INTO NORTHWEST EARLY
THIS MORNING...THOUGH WILL BE SOMEWHAT LIMITED BY WARM TEMPERATURES
ALOFT...WITH 750MB TEMPS AT OR ABOVE 12C. SEVERE POTENTIAL FOR
STORMS IS SOMEWHAT LIMITED AS BEST SHEAR REMAINS BEHIND THE FRONT.
HOWEVER...SOME SHEAR WILL REMAIN IN PLACE AND CAPE VALUES WILL BE
SUFFICIENT...1000-2000 J/KG TO ALLOW FOR THE POTENTIAL FOR SEVERE
STORMS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.
HAVE KEPT TEMPERATURES NEAR GOING...WITH GOOD WARMING AHEAD OF
BOUNDARY WITH SOUTHERLY FLOW AND MIXING. HOWEVER...CLOUDS MAY LIMIT
THE AMOUNT OF WARMING...AND MAY BE TOO WARM. IN ADDITION...IF
BOUNDARY PASSES THROUGH EARLIER WILL SEE COOLER TEMPERATURES BEHIND
BOUNDARY THAN GOING.
.LONG TERM.../TONIGHT THROUGH WEDNESDAY/...
ISSUED AT 330 AM CDT THU SEP 19 2013
THUNDERSTORMS WILL BE ONGOING FOR THE START OF THE FORECAST PERIOD
WITH SOME STRONG CONVECTION POSSIBLE VERY EARLY ON. EXPECT TO SEE
THE EVENT BECOME MULTI-CELLULAR FAIRLY QUICKLY. PRECIP WILL EXIT
THE CWA BY 12Z. COLD FRONT NORTHEAST-SOUTHWEST ACROSS THE STATE AT
00Z WILL PASS TO THE SOUTHEAST BY AROUND 06Z OR SO. COOLER AND
DRIER AIR WILL PUSH INTO THE STATE FRI AND SAT. EXPECT THE COLDEST
TEMPERATURES TO BE SATURDAY MORNING. WENT FOR 40S ACROSS THE CWA
WITH A FEW UPPER 30S IN THE NORTH. GRADUAL WARMING AFTER THAT WITH
THE NEXT ROUND OF PRECIPITATION EXPECTED LATE MON INTO TUE...BUT
DON'T LOOK FOR THAT TO BE A VERY SIGNIFICANT EVENT.
&&
.AVIATION...19/18Z
ISSUED AT 1239 PM CDT THU SEP 19 2013
A FEW SCATTERED THUNDERSTORMS HAVE DEVELOPED AHEAD OF MAIN COLD
FRONT THAT HAS PUSHED INTO NORTHWEST IOWA. STORMS LOOK TO AFFECT
FOD AND POSSIBLY MCW THROUGH THE EARLY AFTERNOON HOURS. STORMS
WILL REMAIN JUST TO NORTH OF DSM ATTM. AS THE FRONT PROGRESSES
SOUTHEAST THIS AFTERNOON...EXPECTING MORE WIDESPREAD THUNDERSTORM
ACTIVITY TO AFFECT ALO/DSM AND A BIT LATER AT OTM. THE 19.12Z
HOPWRF HAS A GOOD HANDLE OF CURRENT RADAR TRENDS AND ADDITIONAL
DEVELOPMENT AND LEANED TOWARD THE TIMING WRT TO CONVECTION.
OTHERWISE...CAA DEVELOPS TONIGHT AND INCREASES TOMORROW WITH A
SECONDARY COLD FRONTAL PASSAGE.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...AWB
LONG TERM...MS SEP 13
AVIATION...PODRAZIK
Hazardous weather outlook, Sep 19, 1:22 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
222 PM CDT THU SEP 19 2013
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-201930-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
222 PM CDT THU SEP 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE AFTERNOON AND
EVENING HOURS. A SLIGHT RISK OF SEVERE STORMS IS FORECAST...MAINLY
ALONG AND SOUTH OF HIGHWAY 30 WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREAT. LOCALLY BRIEF HEAVY RAIN IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SMALL CHANCES OF NON SEVERE THUNDERSTORMS ARE FORECAST...WEST OF
INTERSTATE 35 ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY THIS AFTERNOON INTO THE
EARLY EVENING.
KLP
In the hours before
Special weather statement, Sep 19, 1:28 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
228 PM CDT THU SEP 19 2013
IAZ050-192000-
TAMA-
228 PM CDT THU SEP 19 2013
...SPECIAL WEATHER STATEMENT...
AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL TAMA COUNTY...MOVING NORTHEAST AT
40 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...ARE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DYSART...CLUTIER...AND ELBERON...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
BEERENDS
Thunderstorm Wind, Dallas
- When
- September 19, 2:10 PM CST
- Where
- Dallas County, 2.32 mi SSW of Kennedy
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $75,000
- Reported by
- Amateur Radio
- Coordinates
- 41.590, -94.140
Significant crop damage and a 12 inch limb down.
Thunderstorm Wind, Dallas
- When
- September 19, 2:11 PM CST
- Where
- Dallas County, 4.17 mi ESE of Redfield
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 41.554, -94.127
Very large tree downed across the road. Power lines down as well.
Thunderstorm Wind, Adair
- When
- September 19, 2:13 PM CST
- Where
- Adair County, 0.52 mi E of Adair
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.500, -94.640
Twelve inch branches broken.
Thunderstorm Wind, Dallas
- When
- September 19, 2:25 PM CST
- Where
- Dallas County, 0.86 mi SE of Adel
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Amateur Radio
- Coordinates
- 41.610, -94.010
Thunderstorm Wind, Dallas
- When
- September 19, 2:30 PM CST
- Where
- Dallas County, 0.69 mi N of Redfield
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 41.590, -94.200
Six to 8 inch diameter limbs blown down. A 12 inch diameter tree was also down.
Thunderstorm Wind, Dallas
- When
- September 19, 2:30 PM CST
- Where
- Dallas County, 1.38 mi N of Dallas Center
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 41.700, -93.970
Power lines down along Quinlin Ave just northwest of Dallas Center. Pole damaged at the base and laid over in the ditch.
Thunderstorm Wind, Dallas
- When
- September 19, 2:32 PM CST
- Where
- Dallas County, 0.56 mi SW of Adel
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 41.614, -94.028
Trees reported down onto Highway 169 and 15th Street in Adel.
Hail, Dallas
- When
- September 19, 2:33 PM CST
- Where
- Dallas County, 1.48 mi SSW of Ortonville
- Measured
- 1 in hail
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 41.600, -93.980
Thunderstorm Wind, Dallas
- When
- September 19, 2:35 PM CST
- Where
- Dallas County, 0.86 mi SW of Adel
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 41.610, -94.030
Two 9 inch tree limbs down. Virtually every street has some tree damage.
Thunderstorm Wind, Dallas
- When
- September 19, 2:36 PM CST
- Where
- Dallas County, 2.07 mi S of Hadden Hill
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 41.590, -93.830
A 4 inch diameter tree was down with damage to a deck. Gutters...soffit...and shingles blown off shed.
Hail, Dallas
- When
- September 19, 2:39 PM CST
- Where
- Dallas County, 0.86 mi SW of Adel
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.610, -94.030
Thunderstorm Wind, Dallas
- When
- September 19, 2:40 PM CST
- Where
- Dallas County, 3.17 mi SSE of Hadden Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 41.580, -93.800
Winds estimated at 60 MPH.
Thunderstorm Wind, Dallas
- When
- September 19, 2:40 PM CST
- Where
- Dallas County, 2.14 mi NNE of Shuler Mine
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Amateur Radio
- Coordinates
- 41.660, -93.870
Numerous 16 inch diameter trees down and a garage door blown out.
Thunderstorm Wind, Polk
- When
- September 19, 2:41 PM CST
- Where
- Polk County, 1.24 mi SW of Urbandale
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 41.620, -93.740
Many tree branches down and a few power lines down.
Hail, Dallas
- When
- September 19, 2:43 PM CST
- Where
- Dallas County, 5 mi SE of Dallas Center
- Measured
- 1 in hail
- Property damage
- $3,000
- Reported by
- NWS Employee
- Coordinates
- 41.629, -93.901
Thunderstorm Wind, Dallas
- When
- September 19, 2:43 PM CST
- Where
- Dallas County, 5 mi SE of Dallas Center
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 41.629, -93.901
Eight to nine inch trees blown down.
Thunderstorm Wind, Polk
- When
- September 19, 2:44 PM CST
- Where
- Polk County, 0.43 mi NNE of Clover Hills
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Employee
- Coordinates
- 41.606, -93.747
Sixty to 70 MPH winds with lots of small to medium branches down.
Thunderstorm Wind, Dallas
- When
- September 19, 2:44 PM CST
- Where
- Dallas County, 2.57 mi SSE of Waukee
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 41.588, -93.875
Two foot diameter tree snapped off a few feet above the ground.
Thunderstorm Wind, Polk
- When
- September 19, 2:45 PM CST
- Where
- Polk County, 1.55 mi W of Dodge Fld Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $75,000
- Reported by
- NWS Employee
- Coordinates
- 41.680, -93.750
Six to eight inch diameter trees snapped.
Thunderstorm Wind, Polk
- When
- September 19, 2:45 PM CST
- Where
- Polk County, 1.24 mi NE of Clive
- Measured
- 69 kt (79 mph) estimated gust
- Property damage
- $150,000
- Crop damage
- $50,000
- Reported by
- NWS Employee
- Coordinates
- 41.640, -93.760
Power lines down for about a mile long stretch west of Urbandale.
Thunderstorm Wind, Polk
- When
- September 19, 2:45 PM CST
- Where
- Polk County, 0.35 mi NNE of Grimes
- Measured
- 69 kt (79 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 41.684, -93.796
Roof damage reported at South Prairie Elementary School in Grimes.
Thunderstorm Wind, Polk
- When
- September 19, 2:45 PM CST
- Where
- Polk County, 0.88 mi N of Grimes
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 41.693, -93.800
Windows blown out of home. Mutiple 30 ft tall pine trees downed and damaged chain link fence. Some wind driven small hail too.
Thunderstorm Wind, Polk
- When
- September 19, 2:47 PM CST
- Where
- Polk County, 1.68 mi NE of Windsor Hgts
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.614, -93.693
Tree down blocking 55th street south of Hickman Rd.
Thunderstorm Wind, Polk
- When
- September 19, 2:49 PM CST
- Where
- Polk County, 0.3 mi NNE of Windsor Hgts
- Measured
- 60 kt (69 mph) measured gust
- Property damage
- $250,000
- Reported by
- NWS Employee
- Coordinates
- 41.604, -93.718
Significant tree and power line damage. Trees down on buildings.
Thunderstorm Wind, Polk
- When
- September 19, 2:50 PM CST
- Where
- Polk County, 1.24 mi NW of Urbandale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 41.640, -93.740
Winds estimated at 60 MPH.
Thunderstorm Wind, Dallas
- When
- September 19, 2:50 PM CST
- Where
- Dallas County, 1.38 mi N of Hadden Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.640, -93.830
A six foot section of a privacy fence was blown over.
Hail, Polk
- When
- September 19, 2:53 PM CST
- Where
- Polk County, 1.24 mi NE of Windsor Hgts
- Measured
- 1 in hail
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 41.610, -93.700
Thunderstorm Wind, Polk
- When
- September 19, 2:53 PM CST
- Where
- Polk County, 5 mi WNW of Des Moines
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 41.628, -93.709
Winds estimated at 65 MPH.
Thunderstorm Wind, Polk
- When
- September 19, 2:55 PM CST
- Where
- Polk County, 0.69 mi N of Windsor Hgts
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 41.610, -93.720
Winds estimated at 70 MPH in Windsor Heights.
Thunderstorm Wind, Polk
- When
- September 19, 2:55 PM CST
- Where
- Polk County, 0.52 mi E of Urbandale
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 41.630, -93.710
Two to three inch diameter limb driven through a car windshield near Douglas and 68th St.
Thunderstorm Wind, Polk
- When
- September 19, 2:55 PM CST
- Where
- Polk County, 1.03 mi E of Urbandale
- Measured
- 69 kt (79 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 41.630, -93.700
Partial roof damage to business located at 5900 Douglas Avenue.
Thunderstorm Wind, Polk
- When
- September 19, 2:57 PM CST
- Where
- Polk County, 1.27 mi ESE of Urbandale
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 41.622, -93.698
Minor damage to the roof of a business at the corner of Urbandale Ave and Merle Hay Road.
Thunderstorm Wind, Polk
- When
- September 19, 3:00 PM CST
- Where
- Polk County, 0.69 mi N of Carney
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Amateur Radio
- Coordinates
- 41.690, -93.600
Winds estimated at 70 MPH.
Thunderstorm Wind, Polk
- When
- September 19, 3:00 PM CST
- Where
- Polk County, 2.2 mi SE of Lovington
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.629, -93.668
A 16 inch diameter tree branch was down blocking the intersection of Clinton Ave and 38th St.
Thunderstorm Wind, Polk
- When
- September 19, 3:00 PM CST
- Where
- Polk County, Norwoodville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 41.650, -93.570
An exit sign was blown down on the east Mixmaster.
Thunderstorm Wind, Polk
- When
- September 19, 3:00 PM CST
- Where
- Polk County, 1.18 mi ENE of Ankeny
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 41.739, -93.600
Six to 8 inch diameter branches down near Ankeny Blvd. and NE 9th St. Nine inches of water on the road.
Thunderstorm Wind, Polk
- When
- September 19, 3:00 PM CST
- Where
- Polk County, 1.7 mi NNE of Ankeny
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 41.752, -93.606
Shingles blown off roofs of several houses.
Thunderstorm Wind, Polk
- When
- September 19, 3:00 PM CST
- Where
- Polk County, 0.52 mi E of Bondurant
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 41.700, -93.460
Shingles blown off roofs of several houses with 12 to 18 inch diameter tree snapped in half. Many 4 to 8 inch branches blown down.
Thunderstorm Wind, Polk
- When
- September 19, 3:00 PM CST
- Where
- Polk County, 0.86 mi SE of Ankeny
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.720, -93.610
Six inch diameter tree was snapped.
Thunderstorm Wind, Polk
- When
- September 19, 3:00 PM CST
- Where
- Polk County, Ankeny
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.730, -93.620
Six inch diameter branch snapped.
Thunderstorm Wind, Polk
- When
- September 19, 3:00 PM CST
- Where
- Polk County, 1.24 mi S of Ft Des Moines
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.512, -93.630
Six to eight inch diameter tree snapped.
Thunderstorm Wind, Polk
- When
- September 19, 3:01 PM CST
- Where
- Polk County, 1.54 mi WNW of Dodge Fld Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 41.687, -93.748
Several large tree branches down around the area. Some 8 to 12 inch trees snapped off at the base.
Thunderstorm Wind, Polk
- When
- September 19, 3:02 PM CST
- Where
- Polk County, 2.02 mi SE of Lovington
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.627, -93.677
Twelve inch diameter pine tree snapped in half near Beaver and Amick.
Thunderstorm Wind, Polk
- When
- September 19, 3:03 PM CST
- Where
- Polk County, 0.86 mi NW of Oralabor
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.740, -93.640
Winds estimated at 60 MPH.
Thunderstorm Wind, Polk
- When
- September 19, 3:03 PM CST
- Where
- Polk County, 0.99 mi NNE of Rider
- Measured
- 69 kt (79 mph) estimated gust
- Property damage
- $75,000
- Crop damage
- $50,000
- Reported by
- Amateur Radio
- Coordinates
- 41.684, -93.776
Six power poles snapped with power lines on the road just west of the intersection of Highway 141 and Highway 44.
Thunderstorm Wind, Polk
- When
- September 19, 3:04 PM CST
- Where
- Polk County, 2.73 mi NE of Ankeny
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Employee
- Coordinates
- 41.761, -93.587
Six inch tree branches down on house, reported by of an off duty NWS employee.
Thunderstorm Wind, Polk
- When
- September 19, 3:04 PM CST
- Where
- Polk County, 1.53 mi E of Ankeny
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 41.726, -93.591
Six to 12 inch diameter trees down near NE 5th and Trilein.
Thunderstorm Wind, Polk
- When
- September 19, 3:05 PM CST
- Where
- Polk County, 2.06 mi E of Ankeny
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 41.730, -93.580
Small to large branches down in Ankeny. Business sign damage along 1st Street with construction material on the road.
Hail, Story
- When
- September 19, 3:07 PM CST
- Where
- Story County, 3.97 mi SW of Roland
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 42.129, -93.555
Thunderstorm Wind, Polk
- When
- September 19, 3:09 PM CST
- Where
- Polk County, 0.27 mi ENE of Ankeny
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.732, -93.616
An 8 inch diameter tree trunk snapped 2 feet off the ground and laying across the fence line of Northwest Elementary School.
Thunderstorm Wind, Polk
- When
- September 19, 3:10 PM CST
- Where
- Polk County, 0.86 mi SE of Ankeny
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 41.720, -93.610
Up to 18 inch diameter limbs and branches down around central Ankeny.
Thunderstorm Wind, Polk
- When
- September 19, 3:11 PM CST
- Where
- Polk County, 0.52 mi W of Altoona
- Measured
- 61 kt (70 mph) measured gust
- Property damage
- $15,000
- Reported by
- Mesonet
- Coordinates
- 41.650, -93.480
Thunderstorm Wind, Ringgold
- When
- September 19, 3:15 PM CST
- Where
- Ringgold County, 2.48 mi NNW of Tingley
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 40.881, -94.224
A semi truck was blown over on Highway 169.
Hail, Jasper
- When
- September 19, 3:39 PM CST
- Where
- Jasper County, 0.69 mi N of Baxter
- Measured
- 1 in hail
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 41.830, -93.150
Thunderstorm Wind, Warren
- When
- September 19, 3:40 PM CST
- Where
- Warren County, 2.18 mi ESE of Hartford
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 41.460, -93.380
Winds estimated at 65 to 70 MPH.
Hail, Marion
- When
- September 19, 3:41 PM CST
- Where
- Marion County, 0.69 mi N of Pleasantville
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.390, -93.270
Thunderstorm Wind, Marion
- When
- September 19, 3:46 PM CST
- Where
- Marion County, 1.48 mi WSW of Donnelly
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.321, -93.196
Tree across the road at 80th Ave 1/2 mile south of Highway 92.
Hail, Marion
- When
- September 19, 3:50 PM CST
- Where
- Marion County, 0.69 mi N of Pleasantville
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.390, -93.270
Thunderstorm Wind, Marion
- When
- September 19, 3:54 PM CST
- Where
- Marion County, 2.87 mi SW of Lake Red Rock
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.371, -93.110
Measured at the Lake Red Rock bridge.
Thunderstorm Wind, Marion
- When
- September 19, 4:15 PM CST
- Where
- Marion County, 0.09 mi NE of Attica
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.231, -93.019
Power line down across the 1800 block of Highway G76 near Attica.
Thunderstorm Wind, Mahaska
- When
- September 19, 4:32 PM CST
- Where
- Mahaska County, 0.86 mi SE of Oskaloosa
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 41.290, -92.640
Several 4 to 6 inch diameter trees down throughout Oskaloosa.
Thunderstorm Wind, Tama
- When
- September 19, 4:34 PM CST
- Where
- Tama County, 0.51 mi E of Chelsea
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.920, -92.390
Five inch branches down around town. Winds estimated over 60 MPH.
Thunderstorm Wind, Mahaska
- When
- September 19, 4:35 PM CST
- Where
- Mahaska County, 0.52 mi E of Oskaloosa Muni Arpt
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -92.490
Thunderstorm Wind, Tama
- When
- September 19, 4:43 PM CST
- Where
- Tama County, Chelsea
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 41.920, -92.400
Winds estimated at 60 to 65 MPH.
Thunderstorm Wind, Wapello
- When
- September 19, 5:00 PM CST
- Where
- Wapello County, 0.52 mi W of Ottumwa
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 41.020, -92.410
Trees and power lines down in town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Indiana, September 19, 20132 deaths · 1 injured · $75,000 · 1.75 in hail · 5 events
- Heat in California, September 19, 20131 death · 1 event
- Hail and Damaging Winds in Wisconsin, September 19, 2013$7.1 million · 1 in hail · 14 events
- Flooding and High Wind in Guam, September 19 to 20, 2013$1.1 million · 52 kt wind · 4 events
- Hail and Damaging Winds in Minnesota, September 19, 20131 injured · $205,000 · 2 in hail · 27 events
- Hail and Damaging Winds in Iowa, September 19, 2013$215,000 · 1 in hail · 23 events
- Flash Flooding and Flood in Texas, September 19 to 20, 20133 injured · $75,000 · 4 events
- Flash Flooding in Texas, September 19, 2013$45,000 · 6 events
- Damaging Winds in Missouri, September 19, 2013$50,000 · 56 kt wind · 2 events
- Lightning Strike in Illinois, September 19, 2013$25,000 · 1 event
- Hail and Damaging Wind in Oklahoma, September 19, 2013$20,000 · 65 kt wind · 3 events
- Flash Flooding and Flood in Texas, September 19 to 20, 201312 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469130, 475385, 469129, 469131, 469138, 469145, 469132, 469109, 469133, 469137, 469110, 469119, 469139, 469142, 469111, 469116, 469120, 475384, 469107, 469134, 469144, 475387, 469141, 469106, 469121, 469136, 469112, 469117, 469123, 469146, 469147, 469135, 469122, 469140, 469143, 469152, 469156, 469157, 469158, 469159, and more.